Alabama, 2002Tornado in Alabama, October 20, 2002
October 20, 2002 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 20, 1:18 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 20, 1:18 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...COR TO EXTENDED RANGE
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT SUN OCT 20 2002
WELL DEFINED MID LEVEL SHORTWAVE CURRENTLY OVER ARKANSAS WILL LIFT
OUT QUICKLY TO THE EAST TONIGHT AND NEARLY DISSIPATE IN THE
CONFLUENT FLOW TOWARDS THE EAST COAST BY MONDAY MORNING. AREA RADAR
AND SATELLITE LOOPS SHOW A BROAD AREA OF SHOWERS WITH A FEW
THUNDERSTORMS UPSTREAM OVER LOUISIANA AND MISSISSIPPI WHICH IS
SLOWLY ADVANCING INTO WESTERN ALABAMA...WITH ISOLATED CONVECTION
ADVANCING NORTHWARD INTO THE FORECAST AREA DUE TO ISENTROPIC
UPGLIDE. THE BETTER COVERAGE IS BEING ENHANCED BY THE ENTRANCE
REGION OF THE H3 JET ASSOCIATED WITH THE MID LEVEL SHORTWAVE...AND
COVERAGE IS CONSEQUENTLY EXPECTED TO DECREASE THROUGH TONIGHT AS THE
JET ENTRANCE AREA WEAKENS AND LIFTS OUT TO THE EAST. THE LATEST
SURFACE ANALYSIS INDICATES A SLOW MOVING FRONT CURRENTLY EXTENDING
ACROSS LOUISIANA AND MISSISSIPPI...WITH ENHANCED SURFACE CONVERGENCE
AT THE INTERSECTION OF THE FRONT AND THE LOUISIANA COAST. THE FRONT
WILL CONTINUE SLOWLY EASTWARD THROUGH MOST OF THE FORECAST AREA BY
MONDAY MORNING AND WEAKEN AS THE ASSOCIATED MID LEVEL SHORTWAVE
CONTINUES EAST AND WEAKENS. POPS TONIGHT ARE A BIT TRICKY...AND FOR
NOW AM LEANING TOWARDS A GENERAL GOOD CHANCE POP...BUT MAY ADJUST
DEPENDING ON LATER TRENDS. AN OVERRUNNING H85 FLOW WILL OTHERWISE
HELP TO KEEP GENERALLY MOSTLY CLOUDY SKIES OVER THE AREA THROUGH
WEDNESDAY...WHILE A SERIES OF MID LEVEL SHORTWAVES EMBEDDED IN THE
WESTERLY FLOW ALOFT MAY MANAGE TO GENERATE A FEW SHOWERS THROUGH
THURSDAY. BEST CHANCE FOR RAIN CONTINUES TO BE FRIDAY INTO SATURDAY
AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN STATES AND BRINGS A
DECELERATING FRONT INTO THE FORECAST AREA. HPC GRAPHICS INDICATE
THAT THE FRONT WILL EVENTUALLY STALL NEAR THE CENTRAL GULF COAST BY
SUNDAY MORNING. A FEW MID LEVEL SHORTWAVES MAY EJECT FROM AN
UPSTREAM SHORTWAVE TROF AND INTERACT WITH THE STALLED FRONT...SO
WILL GO WITH CHANCE POPS ON SUNDAY.
.FIRE...NO CONCERNS.
.MARINE...LIGHT TO MODERATE SOUTHERLY WINDS WILL EVENTUALLY BECOME
WEST TO NORTHWEST BY MONDAY MORNING AS THE SLOW MOVING FRONT SETTLES
TO NEAR THE GULF COAST. A GENERAL OFFSHORE FLOW WILL THEN
EVENTUALLY BECOME EASTERLY BY WEDNESDAY AND THEN SOUTHERLY BY
FRIDAY. LITTLE CHANGE IN SEAS WILL OCCUR THROUGH FRIDAY.
...PRELIM CCF NUMBERS...
MOB EE 065/081 060/076 058 295212
PNS EE 067/081 062/076 061 295202
DTS EE 069/080 065/077 063 295301
GZH EE 064/078 056/077 053 295201
2RO EE 059/075 055/074 050 295222
61A EE 062/077 055/075 051 295212
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Oct 20, 4:50 AM CST, 13 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-201700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SUN OCT 20 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...
TODAY...HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL NOT BE
NECESSARY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
Tornado, Covington
- When
- October 20, 5:50 PM CST to 5:55 PM CST
- Where
- Covington County, Libertyville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.233, -86.450
A weak tornado briefly touched down near the community of Carolina, west of Libertyville. The tornado blew down several trees and also did minor roof damage to several homes. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, October 20, 2002$500,000 · 1.75 in hail · 2 events
- Flood and Hail in Texas, October 20, 20021.75 in hail · 5 events
- Flash Flood and Flooding in Texas, October 20, 200275 kt wind · 5 events
- Heavy Snow in Minnesota, October 20, 20023 events
- Heavy Snow in North Dakota, October 20, 20022 events
- High Wind in Alaska, October 20 to 21, 200252 kt wind · 2 events
- Heavy Snow in Wisconsin, October 20 to 21, 20022 events
- Damaging Wind in Alabama, October 20, 2002$5,000 · 50 kt wind · 1 event
- Hail in Alabama, October 20, 20020.88 in hail · 1 event
- Flood in Texas, October 20, 20021 event
- Heavy Snow in Minnesota, October 20 to 21, 20021 event
- Heavy Snow in Wisconsin, October 20 to 21, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319176.